CNS Drugs

, Volume 26, Issue 7, pp 601–611

Overdose of Atypical Antipsychotics

Clinical Presentation, Mechanisms of Toxicity and Management
Review Article

DOI: 10.2165/11631640-000000000-00000

Cite this article as:
Levine, M. & Ruha, AM. CNS Drugs (2012) 26: 601. doi:10.2165/11631640-000000000-00000

Abstract

Historically, treatment for schizophrenia focused on sedation. The advent of the typical antipsychotics resulted in treatment aimed specifically at the underlying disease, but these agents were associated with numerous adverse effects, and were not particularly effective at treatment of the negative symptoms of schizophrenia. As a result, numerous atypical agents have been developed over the past 2 decades, including several agents within the past 5 years.

Overdose of antipsychotics remains quite common in Western society. In 2010, poison control centres in the US received nearly 43 000 calls related to atypical antipsychotics alone. Due to underreporting, the true incidence of overdose with atypical antipsychotics is likely much greater. Following overdose of an atypical antipsychotic, the clinical effects observed, such as CNS depression, tachycardia and orthostasis are largely predictable based on the unique receptor binding profile of the agent. This article, which focuses on the atypical antipsychotics commonly used in the treatment of schizophrenia, discusses the features commonly encountered in overdose. Specifically, agents that result in QT prolongation and the corresponding potential for torsades de pointes, as well as unique features encountered with the various medications are discussed. The diagnosis of this overdose is largely based on history. Routine use of drug screens is unlikely to be beneficial. The primary goal of management is aggressive supportive care. Patients with significant CNS depression with associated loss of airway reflexes and respiratory failure need advanced airway management. Hypotension should be treated first with intravenous fluids, with the use of direct acting vasopressors reserved for persistent hypotension. Benzodiazepines should be used for seizures, with barbiturates used for refractory seizures. Intravenous magnesium can be administered for patients with a corrected QT interval exceeding 500 milliseconds.

Copyright information

© Springer International Publishing AG 2012

Authors and Affiliations

  1. 1.Section of Medical Toxicology, Department of Emergency MedicineUniversity of Southern CaliforniaLos AngelesUSA
  2. 2.Department of Medical ToxicologyBanner Good Samaritan Medical CenterPhoenixUSA